High Wind, Deaf Smith
- When
- April 1, 2:37 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Windy conditions were present on April 1st with 20 to 30 mph winds as surface low traversed the combined Oklahoma and Texas Panhandles. An upper level low was traversing the Panhandles as well with strong winds associated with it.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Windy conditions were present on April 1st with 20 to 30 mph winds as surface low traversed the combined Oklahoma and Texas Panhandles. An upper level low was traversing the Panhandles as well with strong winds associated with it. There was one location in Deaf Smith County where these upper level winds aloft were able to mix down to the surface with a mesonet measuring a wind gust of 58 mph. Little to no impacts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 1, 1:33 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 233 PM CDT Fri Apr 1 2022 .SHORT TERM... 18z WV satellite reveals an upper wave located over far NE NM with a belt of turbulent southwesterly flow ahead of this over the Panhandles. At the surface, associated surface cold front has begun to develop and is pushing southeast, with this entering the far NW Panhandles as of 18z. Elsewhere, breezy southwesterly or southerly winds are present, with temperatures rising into the mid 60s to near 70. A field of ACCAS is present across much of the area with the greatest density of this seen just ahead of the wave in the northwest. Showers and a few rumbles of thunder are ongoing, primarily in the northwest as well. At the surface, large dewpoint depressions on the order of 30 to 40 degrees fahrenheit are present. This afternoon, expect showers to increase in number as the wave approaches, with new shower generation most focused on the surface front as it crashes southeastward. Given the presence of 300 J/kg of high based instability, a few rumbles of thunder will continue to be possible as well. Chance for severe storms remains low, with the primary threat continuing to be damaging winds given large surface dewpoint depressions and high cloud bases typical of inverted-V sounding patterns, with some vector addition potential to boot as the front crashes southeastward. Still not expecting anything widespread, even in the SE TX Panhandle, as dewpoints have only increased to the mid 30s there despite ongoing southerly moist advection. Skies clear and winds decrease rather quickly this evening, so temperatures should tumble into the upper 20s to mid 30s, on the cold side of consensus blends. Saturday, lee surface troughing resumes in E CO/NE NM as cross barrier flow resumes over the Rockies. A southerly breeze will thus quickly return, allowing temperatures to rise into the 70s. Ferguson && .LONG TERM... Overview: Noteworthy items include the rain/thunderstorm chances Sunday night through Monday, and the mild temperatures through next week. Only two nights look to get below freezing, and even then its not widespread and only for a few hours Wed/Thurs night across the northwest. We are not too far from the average last freeze for some areas. Otherwise, we need to watch how fuels react for those areas that receive moisture, but we have a couple days in the long term that could see fire weather conditions arise. Further Details: A couple shortwaves embedded in the mean zonal flow across the CONUS may provide some energy for precipitation across the Panhandles as early as Sunday night. One to the north across the Northern Plains is more robust and closes off, but this shortwave may be too far north to provide much forcing other than the associated cold front sagging south through the Plains into the Panhandles Sunday. A weaker wave over the Four Corners region will likely play a bigger role for us depending on how the timing works out with the aforementioned front. Forecast soundings show weak lapse rates, so the lack instability may limit our thunderstorm chances. Not seeing much in the realm of severe weather, but we may sneak in a few isolated thunderstorms. Our best shot at rainfall will be Monday and perhaps lingering into Monday night. The wave approaches from the west doesn't look too impressive, and the 300mb jet displacement may not be of much help either. Overall, we don't much to work with here in this scenario, but the front timing out with the weak shortwave may be enough for rainfall. Additionally, we have easterly upslope flow Monday which may provide additional lift because the front may not be in play come Monday. Little tricky in this weak synoptic setup in other words. In other words, we may see fire weather become the more pressing issue without rainfall. Stay tuned as these precipitation chances unfold and we can examine the state of the fuels. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 34 74 47 78 44 / 5 0 0 5 20 Beaver OK 29 71 45 73 40 / 20 0 0 0 20 Boise City OK 29 73 42 67 37 / 0 0 0 0 20 Borger TX 34 76 49 78 45 / 5 0 0 5 20 Boys Ranch TX 32 77 45 77 42 / 0 0 0 5 20 Canyon TX 32 75 47 80 42 / 5 0 0 5 20 Clarendon TX 37 71 45 82 47 / 20 0 0 10 30 Dalhart TX 27 75 39 72 37 / 5 0 0 0 20 Guymon OK 30 75 45 72 40 / 5 0 0 0 20 Hereford TX 31 76 45 81 41 / 5 0 0 5 20 Lipscomb TX 33 70 46 76 42 / 50 0 0 5 30 Pampa TX 34 71 47 76 43 / 20 0 0 5 30 Shamrock TX 37 72 44 82 46 / 50 0 0 10 30 Wellington TX 37 73 43 84 47 / 40 0 0 10 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/24
Hazardous Weather Outlook National Weather Service Amarillo TX 212 PM CDT Fri Apr 1 2022 OKZ001>003-TXZ001>020-317-021000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 212 PM CDT Fri Apr 1 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Elevated fire weather conditions are expected to continue this afternoon across the Oklahoma and Texas Panhandles due to breezy winds of 20 to 30 mph with higher gusts along with minimum relative humidity values between 20 and 25 percent. Thunderstorms are possible this afternoon and evening across the Oklahoma and Texas Panhandles. A severe storm cannot be ruled out across the Texas Panhandle, with damaging winds the primary hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of thunderstorms across the southeast Texas Panhandle Sunday night. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be possible across the Texas Panhandle later this afternoon into early this evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions today.
Special Weather Statement
National Weather Service Amarillo TX
334 PM CDT Fri Apr 1 2022
TXZ006>008-011>013-016-017-012115-
Hartley TX-Hutchinson TX-Potter TX-Randall TX-Carson TX-
Deaf Smith TX-Moore TX-Oldham TX-
334 PM CDT Fri Apr 1 2022
...Strong thunderstorms will impact portions of northwestern Randall,
northwestern Carson, eastern Oldham, Hutchinson, Deaf Smith, Potter,
Moore and southeastern Hartley Counties through 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pringle to Masterson to Vega to 11 miles south
of Glenrio. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo, Dumas, Canyon, Borger, Vega, Fritch, Sunray, Stinnett,
Adrian, Sanford, Bushland, Valley De Oro, Boys Ranch, Umbarger,
Bootleg, Wildorado, Pringle, Mescalero Park, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3516 10304 3530 10275 3594 10197 3606 10195
3605 10109 3566 10108 3500 10187 3475 10282
3475 10304
TIME...MOT...LOC 2034Z 274DEG 43KT 3595 10146 3564 10195 3522 10242
3501 10304
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
FergusonThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019605.